Illinois, 2004Lightning Strike in Illinois, June 14, 2004
June 14, 2004 · NWS DVN · 1 event in 1 county or zone
Scattered thunderstorms developed ahead of a cold front in a strong low level jet. In Southeast Iowa the storms organized into a small line and produced damage around the Fairfield, Iowa area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed ahead of a cold front in a strong low level jet. In Southeast Iowa the storms organized into a small line and produced damage around the Fairfield, Iowa area. However after this initial incident, all winds across the remainder of Southeast Iowa were well below severe limits. The storms also were prolific lightning producers and one strike downed a tree in Moline, Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 14, 2:30 AM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 14, 2:30 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT MON JUN 14 2004
.SYNOPSIS...
WEAK SURFACE FRONT DRAPED FROM CENTRAL NEBRASKA ACROSS NORTHERN IOWA
AND UP INTO CENTRAL WISCONSIN AS OF 06Z. ALSO A DECENT SHORT WAVE
APPARENT ON SATELLITE OVER EASTERN SOUTH DAKOTA. AHEAD OF THE SHORT
WAVE AND NEAR THE FRONT...AN INTERESTING CLUSTER OF STORMS HAS
FORMED IN THE SOUTHEAST SOUTH DAKOTA... NORTHEAST NEBRASKA...WESTERN
IOWA AREA...AND SHOULD CONTINUE TO PUSH EAST TOWARDS THE CWA. BEST
PRESSURE FALLS ARE ACROSS THE SOUTHERN PORTIONS OF THE CWA...SO
EXPECT STRONGEST DEVELOPMENT TO BE THERE. SPC HAS ISSUED A WATCH FOR
MOST OF IOWA...INCLUDING ALL BUT A FEW OF THE FAR EASTERN COUNTIES.
THIS THUNDERSTORM ACTIVITY SHOULD SLOWLY MOVE INTO THE AREA THIS
MORNING...AND THEN CONTINUE FOR AT LEAST THE MORNING HOURS...IF NOT
INTO EARLY AFTERNOON.
&&
.SHORT TERM...(TODAY AND TONIGHT)
HAVE ALREADY HALF DISCUSSED TODAY...WITH THE THUNDERSTORMS JUST
MOVING INTO CWA THIS MORNING DUE TO AFFECT THE AREA MOST OF THE
MORNING AND EARLY AFTERNOON. ONCE THESE MOVE THROUGH...EXPECT THAT
THINGS WILL GET FAIRLY QUIET. THE FRONT WILL STILL BE IN THE
VICINITY...BUT NO MID LEVEL VORT MAX...AND NO OTHER FEATURE TO
FOSTER VERTICAL VELOCITYS. IF ANYTHING DEVELOPS BEHIND THE MORNINGS
WAVE...IT WILL BE DIURNALLY DRIVEN AND VERY DISORGANIZED. IN
SHORT...GARDEN VARIETY STORMS. BY TONIGHT...WITH NO SHORT
WAVE...AND THE FRONT FINALLY APPEARING TO BE THROUGH THE AREA WITH
GENERAL NORTHERLY WINDS ACROSS THE CWA...CONDITIONS SHOULD BE DRY.
PERHAPS A BIT MUGGY WITH DEWPOINTS STILL IN THE 60S...BUT PROBABLY
NOT WORTH MENTIONING...IT IS JUNE AFTER ALL. OTHERWISE...MAY COOL
OFF GOING FORECAST MAX TEMPS TODAY A LITTLE FOR INCREASED CLOUD
COVER AND RAIN...BUT OTHERWISE FEW CHANGES TO GOING FORECAST.
...LE...
&&
.LONG TERM...(TUESDAY THROUGH SUNDAY)...TRANSITION FROM ACTIVE FAST
ZONAL FLOW PATTERN TO MORE BENIGN AND SEASONABLY COOL CONDITIONS
STILL ON TARGET WITH COLD FRONTAL PASSAGE EARLY WEDNESDAY. CHALLENGE
STILL CENTERS ON PRECIP CHANCES THIS WEEK.
TUESDAY STARTS OUT WITH WEAK SURFACE RIDGING OVER CWA THEN
INCREASING SOUTHERLY FLOW AND LOW LEVEL MOISTURE RETURN AS STRONG
MID LEVEL SHORTWAVE TROUGH MOVES INTO NORTHERN PLAINS. QG LIFT AND
LOW LEVEL CONVERGENCE ALONG INVERTED TROUGH DOES NOT ARRIVE UNTIL
WELL AFTER SUNSET AND WILL KEEP ONLY SLIGHT CHANCE POPS GOING FOR
FAR NW IN AFTERNOON. TUESDAY NIGHT...MODELS IN CLOSE AGREEMENT WITH
LOW LEVEL JET FEEDING AN MCS JUST UPSTREAM OF CWA WITH LARGE QPF
BULLSEYES FROM N CENTRAL IA TO SOUTHERN NEB. STRONG CONVECTIVE VORTS
AND REMNANTS OF MCS THEN TRACK EAST ACROSS CWA LATE NIGHT INTO WED
MORNING. KEPT LIKELY POPS FOR NORTHWEST HALF TUESDAY NIGHT...THEN
CHANCE POPS FOR ESPECIALLY FIRST HALF DAY WED. WITH HIGH AMOUNTS OF
PRECIP H20...MAY HAVE HYDRO CONCERNS. FOLLOWING GFS/ETA BLEND...HIGH
PRESSURE SETTLES SOUTH INTO CENTRAL PLAINS WED NIGHT PULLING COOLER
AND DRIER AIRMASS INTO CWA. REMOVED POPS FROM THURSDAY NIGHT AS
ACTIVE FRONT SHIFTS WELL TO SOUTH. TOWARD WEEKEND...LONG WAVE UPPER
TROUGH APPROACHES FROM NORTHWEST WITH REINFORCING COLD FRONT
DROPPING SOUTH OUT OF CANADA. GFS SENDS QPF NORTHEAST INTO SOUTHERN
HALF CWA FRIDAY NIGHT INTO...BUT NOT ENOUGH CONFIDENCE OR LONG RANGE
MODEL AGREEMENT WITH ITS MID LEVEL SHORTWAVE FOR ANYTHING ABOVE
SLIGHT CHANCE POPS. ONLY MINOR CHANGES TO TEMPERATURES...WITH
DIURNAL RANGE PRIMARILY FROM 50S TO 70S OVER WEEKEND. ...DLS...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SEVERE THUNDERSTORM WATCH 465 TIL 9 AM FOR ALL BUT 4
EASTERNMOST COUNTIES.
IL...NONE.
MO...NONE.
&&
SHEETS/LE
Hazardous weather outlook, Jun 14, 4:15 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CDT MON JUN 14 2004
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
515 AM CDT MON JUN 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
...SEVERE THUNDERSTORM WATCH FOR MUCH OF EASTERN IOWA UNTIL 9 AM
THIS MORNING....
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
ENTIRE OUTLOOK AREA TODAY. SEVERE THUNDERSTORMS WILL BE MOST
LIKELY THIS MORNING SOUTH OF INTERSTATE 80 IN EASTERN IOWA. IN THIS
AREA...STORMS MAY PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND WIND
GUSTS UP TO 50 MPH THROUGH MID MORNING. STORMS ARE EXPECTED TO
ORGANIZE INTO A LARGE CLUSTER BY MID MORNING AND MOVE ACROSS MUCH OF
THE OUTLOOK AREA WITH HEAVY RAINFALL...AND A LESSER THREAT OF
DAMAGING WINDS...BEFORE EXITING THE AREA TO THE EAST BY NOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ON TUESDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS MOST OF
THE OUTLOOK AREA. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
LATE TUESDAY NIGHT INTO WEDNESDAY MORNING WHEN A LARGE CLUSTER OF
STORMS WILL MOVE ACROSS THE AREA. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS LATE TUESDAY NIGHT. STORMS MAY THEN PRODUCE
WIDESPREAD HEAVY RAINFALL OVER PORTIONS OF THE AREA EARLY WEDNESDAY.
THIS MAY CONTRIBUTE TO GENERAL RISES AND MINOR FLOODING OF TRIBUTARY
RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.
DLS
Lightning, Rock Island
- When
- June 14, 5:55 AM CST
- Where
- Rock Island County, Moline
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
Lightning struck and downed a 50 foot walnut tree which blocked 52nd street between 8th and 9th Avenues.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, June 14, 2004$547,000 · 61 kt wind · 29 events
- Flash Flood and Hail in Kansas, June 14 to 15, 2004$1.4 million · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 14, 2004$1.3 million · 1 in hail · 3 events
- Flash Flood and Flood in Ohio, June 14 to 15, 2004$1.2 million · 2 events
- Damaging Winds in Pennsylvania, June 14, 2004$800,000 · 65 kt wind · 2 events
- Flooding in Ohio, June 14 to 15, 2004$200,000 · 2 events
- Lightning Strike in New York, June 14, 2004$200,000 · 1 event
- Hail and Damaging Winds in Kansas, June 14 to 15, 2004$100,000 · 65 kt wind · 12 events
- Hail and Damaging Winds in Michigan, June 14, 2004$90,000 · 1 in hail · 7 events
- Flood in Pennsylvania, June 14, 2004$100,000 · 1 event
- Flood in Virginia, June 14, 2004$100,000 · 1 event
- Hail in Kansas, June 14, 2004$72,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416466.